MAUDE Adverse Event Report: INTUITIVE SURGICAL,INC. MEGA NEEDLE DRIVER; ENDOSCOPIC INSTRUMENT

INTUITIVE SURGICAL,INC. MEGA NEEDLE DRIVER; ENDOSCOPIC INSTRUMENT
Model Number 420194-10
Medical Device Problem Code Device Issue (2379)
Health Effect - Clinical Code Tissue Damage (2104)
Date of Event 04/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The instrument has not been returned for evaluation.Therefore, the root cause of the customer reported failure mode cannot be determined.Isi has attempted to contact the site to obtain additional information concerning the reported event; however, no additional information has been provided as of the date of this report.A follow-up mdr will be submitted if additional information is received.Isi has reviewed the site's system logs with a procedure date of (b)(6) 2017.No related system errors were found to have occurred during the surgical procedure.This complaint is being reported due to the following conclusion: during the da vinci-assisted surgical procedure, bowel tissue allegedly got stuck around the wrist area of the mega needle driver instrument.As a result, the patient allegedly sustained an unspecified bowel injury that required repair via open surgery.However, at this time, the root cause of the customer reported failure mode is unknown.This report does not admit that the report or information submitted under this report constitutes an admission that the device, intuitive surgical or intuitive surgical employees, caused or contributed to the reportable event.
 
Event or Problem Description
It was initially reported that during a da vinci-assisted hysterectomy procedure, bowel tissue got stuck around the cabling or wrist area of the mega needle driver instrument.The surgical procedure was converted to open surgery in order to repair the patient's bowel.On (b)(6) 2017, intuitive surgical, inc.(isi) contacted the isi clinical sales representative (csr) and obtained the following information regarding the reported event: the csr was not present during the surgical procedure which was not recorded on video.The csr did not know what surgical task was being performed when the event occurred, how the surgical staff was able to remove the stuck bowel tissue from the instrument's wrist, or what type of bowel injury the patient sustained.The surgeon made the decision to convert to open surgery in order to repair the patient's bowel.However, the csr did not know what specific medical intervention was performed to repair the patient's bowel.The planned hysterectomy procedure was completed via open surgery.To the csr's knowledge, no post-operative complications have been reported.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received the instrument involved with this complaint and completed investigations.Failure analysis investigations could not replicate or confirm the customer reported complaint that bowel tissue got stuck in an area around the instrument's cabling.The instrument was placed and driven on an in-house system.The instrument passed recognition and engagement tests.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly.A visual inspection did not find the damaged or broken instrument cables.Based on the current information provided, this complaint will remain reportable due to the following conclusion: during the da vinci-assisted surgical procedure, bowel tissue allegedly got stuck around the wrist area of the mega needle driver instrument.As a result, the patient allegedly sustained an unspecified bowel injury that required repair via open surgery.However, at this time, the root cause of the customer reported failure mode is unknown.
 
Additional Manufacturer Narrative
Based on the current information provided, this complaint will remain reportable due to the following conclusion: during the da vinci-assisted surgical procedure, bowel tissue allegedly got stuck around the wrist area of the mega needle driver instrument.As a result, the patient allegedly sustained an unspecified bowel injury that required repair via open surgery.However, at this time, the root cause of the customer reported event is unknown.There is no evidence that the instrument malfunctioned in a way that could contribute to an adverse event if it were to recur.The instrument was returned to isi, evaluated, and the customer reported failure mode could not be reproduced.

Brand Name
MEGA NEEDLE DRIVER
Common Device Name
ENDOSCOPIC INSTRUMENT
Manufacturer (Section D)
INTUITIVE SURGICAL,INC.
sunnyvale CA
MDR Report Key6624684
Report Number2955842-2017-00358
Device Sequence Number7397
Product Code NAY
UDI-Device Identifier00886874111611
UDI-Public(01)00886874111611(10)N10161216
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420194-10
Device Lot NumberN10161216 880
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/18/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date06/08/2017
Supplement Report FDA Received Date06/28/2017
06/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;